Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On injectivity in locally presentable categories


Authors: Jiří Adámek and Jiří Rosický
Journal: Trans. Amer. Math. Soc. 336 (1993), 785-804
MSC: Primary 18A99; Secondary 18A35, 18B30, 20K40
DOI: https://doi.org/10.1090/S0002-9947-1993-1085935-2
MathSciNet review: 1085935
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Classes of objects injective w.r.t. specified morphisms are known to be closed under products and retracts. We prove the converse: a class of objects in a locally presentable category is an injectivity class iff it is closed under products and retracts. This result requires a certain large-cardinal principle.

We characterize classes of objects injective w.r.t. a small collection of morphisms: they are precisely the accessible subcategories closed under products and $ \kappa $-filtered colimits. Assuming the (large-cardinal) Vopênka's principle, the accessibility can be left out. As a corollary, we solve a problem of $ {\text{L}}$. Fuchs concerning injectivity classes of abelian groups. Finally, we introduce a weak concept of reflectivity, called cone reflectivity, and we prove that under Vopênka's principle all subcategories of locally presentable categories are cone reflective.

Several open questions are formulated, e.g., does each topological space have a largest (non-$ {T_2}$) compactification?


References [Enhancements On Off] (What's this?)

  • [AK] J. Adámek and V. Koubek, Least fixed point of a functor, J. Comput. System Sci. 19 (1979), 163-177. MR 550196 (82d:18004)
  • [AR$ _1$] J. Adámek and J. Rosický, Intersections of reflective subcategories, Proc. Amer. Math. Soc. 103 (1988), 710-712. MR 947643 (89e:18003)
  • [AR$ _3$] -, Reflections in locally presentable categories, Arch. Math. (Brno) 25 (1989), 89-94. MR 1189203 (93k:18006)
  • [AR$ _3$] -, On orthogonal subcategories of locally presentable categories (to appear).
  • [ART] J. Adámek, J. Rosický, and V. Trnková, Are all limit-closed subcategories of locally presentable categories reflective?, Proc. Categ. Conf. Louvain-la-Neuve, Lecture Notes in Math., vol. 1348, Springer-Verlag, Berlin and New York, 1988, pp. 1-18. MR 975956 (90b:18002)
  • [B] S. Baron, Reflectors as compositions of epi-reflectors, Trans. Amer. Math. Soc. 136 (1969), 499-508. MR 0236237 (38:4535)
  • [BB] B. Banaschewski and Bruns, Categorical characterization of the MacNeille completion, Arch. Math. (Basel) 18 (1967), 369-377. MR 0221984 (36:5036)
  • [C] W. W. Comfort, Small spaces which "generate" large spaces, Proc. Amer. Math. Soc. 104 (1988), 973-980. MR 964881 (89j:54015)
  • [D] G. Diers, Categories localement multiprésentables, Arch. Math. (Basel) 34 (1980), 344-356. MR 593951 (83g:18005)
  • [Dr] F. Drake, Set theory, North-Holland, Amsterdam, 1974.
  • [DuH] M. Dugas and G. Herden, Arbitrary torsion classes of abelian groups, Comm. Algebra 11 (1983), 1455-1472. MR 700574 (84f:20058)
  • [Fa] S. Fakir, Objects algébriquement clos et injectifs dans les catégoires localement présentables, Bull. Soc. Math. France 42 (1975). MR 0401879 (53:5705)
  • [F] E. R. Fisher, Vopênka's principle, universal algebra and category theory, preprint, 1987.
  • [FK] P. J. Freyd and G. M. Kelly, Categories of continuous functors. I, J. Pure Appl. Algebra 2 (1972), 169-191. MR 0322004 (48:369)
  • [Fu] L. Fuchs, Infinite abelian groups I, Academic Press, New York, 1970. MR 0255673 (41:333)
  • [GL] R. Guitart and C. Lair, Calcul syntaxique des moděles et calcul des formules internés, Diagrammes 4 (1980). MR 684746 (84h:18012)
  • [GU] P. Gabriel and F. Ulmer, Lokal präsentierbare Kategorien, Lecture Notes in Math., vol. 221, Springer-Verlag, Berlin and New York, 1971. MR 0327863 (48:6205)
  • [H] H. Herrlich, Topological structures and injectivity, Rend. Circ. Mat. di Palermo 12 (1986), 87-93. MR 853149 (87g:54030)
  • [J] T. Jech, Set theory, Academic Press, New York, 1978. MR 506523 (80a:03062)
  • [Jo] P. T. Johnstone, Stone spaces, Cambridge Univ. Press, Cambridge, 1982. MR 698074 (85f:54002)
  • [K] G. M. Kelly, A unified treatment of transfinite constructions for free algebras, free monoids, colimits, associated sheaves, and so on, Bull. Austral. Math. Soc. 22 (1980), 1-84. MR 589937 (82h:18003)
  • [KR.] V. Koubek and J. Reiterman, Categorical constructions of free algebras, colimits, and completions of partial algebras, J. Pure Appl. Algebra 14 (1979), 195-231. MR 524187 (80g:18003)
  • [L] C. Lair, Catégories modélables et catégories esquissables, Diagrammes 6 (1981). MR 684535 (84j:18004)
  • [M] J.-M. Maranda, Injective structures, Trans. Amer. Math. Soc. 110 (1964), 98-135. MR 0163937 (29:1236)
  • [Ma] M. Makkai, A theorem on Bair-exact categories, with an infinitary generalization, Ann. Pure Appl. Logic 47 (1990), 225-268. MR 1058298 (91h:18003)
  • [MP] M. Makkai and R. Paré, Accessible categories: The foundations of categorical model theory, Contemp. Math., vol. 104, Amer. Math. Soc., Providence, R.I., 1989. MR 1031717 (91a:03118)
  • [NS] I. Németi and I. Sain, Cone-implicational subcategories and some Birkhoff-type theorems, Colloq. Math. Soc. János Bolyai 29 (1982), 535-578. MR 660893 (84a:03031b)
  • [RTA] J. Rosický, V. Trnková, and J. Adámek, Unexpected properties of locally presentable categories, Algebra Universalis 27 (1990), 153-170. MR 1037859 (91a:18001)
  • [S] J. Schröder, The category of Urysohn spaces is not cowell-powered, Topology Appl. 16 (1983), 237-241. MR 722116 (85c:18003)
  • [SRK] R. M. Solovay, W. N. Reinhardt, and A. Kanamori, Strong axioms of infinity and elementary embeddings, Ann. Math. Logic 13 (1978), 73-116. MR 482431 (80h:03072)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 18A99, 18A35, 18B30, 20K40

Retrieve articles in all journals with MSC: 18A99, 18A35, 18B30, 20K40


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1085935-2
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society